Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, April 7 to 8, 2008

April 7 to 8, 2008 · NWS OUN · 33 events in 11 counties and zones

Although the day started off cool with temperatures in the 50s and dew point temperatures in the 30s and 40s, significant changes happened by afternoon. A warm front moved north out of Texas, bringing with it temperatures that warmed into the 70s and lower 80s, and dew point temperatures in the 50s and lower 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Although the day started off cool with temperatures in the 50s and dew point temperatures in the 30s and 40s, significant changes happened by afternoon. A warm front moved north out of Texas, bringing with it temperatures that warmed into the 70s and lower 80s, and dew point temperatures in the 50s and lower 60s. Thunderstorms formed over western north Texas by mid afternoon, quickly becoming supercellular. Other thunderstorms developed farther north in parts of central Oklahoma by late afternoon and early evening. These storms produced large hail. Thunderstorms lasted well after midnight on the 8th, with large hail and strong, damaging winds continuing. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 7, 1:46 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 7, 1:46 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
246 PM CDT MON APR 7 2008

.DISCUSSION...
BUSY EVENING EXPECTED AS SCENARIO SETTING UP FOR SEVERE CONVECTION
TO IMPACT A GOOD PART OF THE AREA. THROUGH THE EVENING HOURS AS LLJ
SETS UP... LOW LEVEL SHEAR IS IMPRESSIVE AND COULD SEE TORNADIC
SUPERCELLS DEVELOP FROM PORTIONS OF SW INTO CENTRAL SECTIONS OF
OKLAHOMA.

SYSTEM WILL TRAVERSE THE AREA OVERNIGHT AS COLD FRONT PUSHES
SOUTH... WITH SEVERE WX LIKELY TO CONT THROUGH THE NIGHT. COULD SEE
SOME STRONG STORMS TUE AFTN ACROSS SE BEFORE COLD FRONT CLEARS THE
AREA. FRONT STALLS TO OUR SOUTH ON WED WITH WAA PRECIP DEVELOPING
OVER WEST TX AND OK AHEAD OF NEXT UPPER WAVE/TROUGH. SFC FRONT SETS
UP SW TO NE ALONG MID LEVEL FLOW. THIS COULD SET THE STAGE FOR
SIGNIFICANT RAIN EVENT ACROSS THE AREA LATE WED INTO THU. ALTHOUGH
SEVERE WX COULD OCCUR... APPEARS THAT HEAVY RAIN/FLOODING COULD POSE
MORE SIGNIFICANT THREAT.

DRIER WX ANTICIPATED FOR NEXT WEEKEND.

ONLY CHANGES TO MOS GUIDANCE WAS TO THIS EVENING SFC DEWPOINTS TO BETTER
REPRESENT SFC BOUNDARY ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  64  46  62 /  50  30  30  60
HOBART OK         53  63  43  59 /  20  20  20  80
WICHITA FALLS TX  60  74  51  68 /  10  20  40  60
GAGE OK           39  65  39  62 /  40  10  10  70
PONCA CITY OK     49  60  41  62 /  80  40  10  40
DURANT OK         62  74  57  73 /  20  40  60  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/30
Hazardous weather outlook, Apr 7, 2:20 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT MON APR 7 2008

OKZ004>048-050>052-TXZ083>090-081200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
320 PM CDT MON APR 7 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF WESTERN NORTH TEXAS AND SOUTHWEST THROUGH CENTRAL
OKLAHOMA. A SLIGHT RISK AREA COVERS THE REST OF THE REGION.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS TO THE RIGHT OF A LINE
EXTENDING FROM ADA...TO ARDMORE...TO ARCHER CITY AND SEYMOUR
TEXAS...TO ALTUS AND ELK CITY...EASTWARD TO PERRY. THIS INCLUDES THE
CITIES OF ADA...ARDMORE...LAWTON...WICHITA FALLS...SEYMOUR...
VERNON...ALTUS...CLINTON...WEATHERFORD...OKLAHOMA CITY...AND
STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE NOW THROUGH
THE OVERNIGHT HOURS. THE GREATEST LIKELIHOOD FOR TORNADIC
THUNDERSTORMS WILL OCCUR FROM 5 PM THROUGH MIDNIGHT.

IMPACTS...
HAIL UP TO THE SIZE OF SOFTBALLS...WINDS TO 80 MPH...AND TORNADOES
WILL BE POSSIBLE...PRIMARILY IN THE MODERATE RISK AREA. IN THE
SLIGHT RISK AREA...HAIL TO THE SIZE OF HALF DOLLARS WILL BE THE MAIN
CONCERN.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
GULF MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION THROUGH
THE LATE AFTERNOON AS AN AREA OF LOW PRESSURE DEEPENS ACROSS THE
TEXAS PANHANDLE. MODERATE TO HIGH LEVELS OF INSTABILITY HAVE
DEVELOPED AHEAD OF A DRY LINE OVER FAR WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS...AND SOUTH OF A WARM FRONT ACROSS THE INTERSTATE-40
CORRIDOR.

DEEP LAYER WIND SHEAR WILL BE MORE THAN SUFFICIENT TO SUPPORT
SUPERCELL THUNDERSTORMS... AND LOW-LEVEL WIND SHEAR WILL BE ADEQUATE
FOR TORNADIC SUPERCELLS. AS THUNDERSTORMS DEVELOP IN THE UNSTABLE
AIRMASS...VERY LARGE AND DAMAGING HAIL...TO THE SIZE OF
SOFTBALLS...AND DAMAGING WINDS IN EXCESS OF 75 MPH...WILL BE
POSSIBLE WITH ANY SUPERCELLS. TORNADOES WILL BE POSSIBLE WITH THE
STRONGEST STORMS IN THE MODERATE RISK AREA...ESPECIALLY THIS EVENING
WHEN A LOW-LEVEL JET DEVELOPS.

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS MAY FORM LATE TONIGHT
NORTH OF THE WARM FRONT ACROSS NORTHERN OKLAHOMA. SOME SEVERE
WEATHER IS POSSIBLE...WITH THE PRIMARY CONCERN BEING LARGE HAIL.

A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE NORTHWEST HALF OF
OKLAHOMA...AND MOST OF WESTERN NORTH TEXAS...OVERNIGHT. THE RISK FOR
SEVERE THUNDERSTORMS WILL END AS THE COLD FRONT MOVES INTO EASTERN
OKLAHOMA TUESDAY MORNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE SEEN OVER A SMALL PART OF
WESTERN NORTH TEXAS...AND SOUTHWEST OKLAHOMA LATE THROUGH EARLY
EVENING AS A DRY LINE APPROACHES FROM WEST TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
LATER IN THE WEEK...THERE ARE INDICATIONS THAT MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS MAY DEVELOP WEDNESDAY AND THURSDAY. THERE
WILL BE THE POTENTIAL OF HEAVY RAIN RESULTING IN LOCALIZED FLOODING.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

11

In the hours before

Local storm report, Apr 7, 5:10 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT MON APR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             6 NNW DEAN              34.03N 98.39W
04/07/2008  E0.75 INCH       CLAY               TX   AMATEUR RADIO

&&

TAYLOR
Local storm report, Apr 7, 5:15 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT MON APR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 WSW CHARLIE           34.07N 98.40W
04/07/2008  E0.88 INCH       CLAY               TX   AMATEUR RADIO

&&

TAYLOR
Local storm report, Apr 7, 5:25 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT MON APR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TORNADO          2 WNW ELECTRA           34.04N 98.95W
04/07/2008                   WICHITA            TX   TRAINED SPOTTER

            BRIEF TOUCHDOWN NEAR US 287 AND COUNTY LINE ROAD. NO
            DAMAGE REPORTED. LOCATION AND TIME ESTIMATED.

&&

TAYLOR
Special weather statement, Apr 7, 5:29 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT MON APR 7 2008

TXZ088-072345-
BAYLOR TX-
629 PM CDT MON APR 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF LAKE KEMP AT 629
PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM IS STRENGTHENING AND
IS CURRENTLY CAPABLE OF PEA TO DIME SIZE HAIL AND 50 MPH WINDS.

PEOPLE IN BAYLOR COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Apr 7, 5:49 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT MON APR 7 2008

OKZ019-020-080015-
LOGAN OK-PAYNE OK-
649 PM CDT MON APR 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN AND PAYNE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER LANGSTON AT 649 PM CDT...
MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN LOGAN AND PAYNE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, Apr 7, 5:57 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT MON APR 7 2008

TXZ088-089-080015-
ARCHER TX-BAYLOR TX-
657 PM CDT MON APR 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND BAYLOR COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF WESTOVER AT 657 PM
CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND 50 MPH WINDS ARE
LIKELY. FURTHER STRENGTHENING IS POSSIBLE.

PEOPLE IN ARCHER AND BAYLOR COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES

The radar

The Norman radar (KTLX), 79 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

29 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Payne

When
April 7, 6:13 PM CST
Where
Payne County, 8 mi SW of Stillwater
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.038, -97.161

Hail, Payne

When
April 7, 6:25 PM CST
Where
Payne County, Stillwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.120, -97.060

Hail, Payne

When
April 7, 6:38 PM CST
Where
Payne County, Stillwater
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.120, -97.060

Hail, Tillman

When
April 7, 6:39 PM CST
Where
Tillman County, 3 mi S of Grandfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.187, -98.690

Hail, Payne

When
April 7, 6:41 PM CST
Where
Payne County, Stillwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.120, -97.060

Hail, Cotton

When
April 7, 7:05 PM CST
Where
Cotton County, Walters
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
34.350, -98.310

Hail, Payne

When
April 7, 7:40 PM CST
Where
Payne County, 11 mi W of Perkins
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.980, -97.227

Hail, Stephens

When
April 7, 7:47 PM CST
Where
Stephens County, 1 mi W of Bray
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.640, -97.838

Hail, Payne

When
April 7, 7:50 PM CST
Where
Payne County, 3 mi W of Perkins
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.980, -97.084

Hail, Payne

When
April 7, 7:50 PM CST
Where
Payne County, 4 mi WNW of Perkins
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.002, -97.096

Hail, Canadian

When
April 7, 8:50 PM CST
Where
Canadian County, El Reno
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.530, -97.960

Hail, Canadian

When
April 7, 9:05 PM CST
Where
Canadian County, 4 mi SSE of Piedmont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.587, -97.723

Hail, Oklahoma

When
April 7, 9:28 PM CST
Where
Oklahoma County, 5 mi W of Edmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.650, -97.569

Hail, Oklahoma

When
April 7, 9:31 PM CST
Where
Oklahoma County, 3 mi WSW of Edmond
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.633, -97.529

Hail, Oklahoma

When
April 7, 10:10 PM CST
Where
Oklahoma County, 9 mi W of Edmond
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.650, -97.640

Hail, Logan

When
April 7, 10:11 PM CST
Where
Logan County, 4 mi SE of Guthrie
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.839, -97.370

Hail, Oklahoma

When
April 7, 10:12 PM CST
Where
Oklahoma County, 4 mi W of Edmond
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.650, -97.551

Hail, Lincoln

When
April 7, 10:35 PM CST
Where
Lincoln County, 2 mi N of Carney
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.839, -97.020

Hail, Oklahoma

When
April 7, 10:45 PM CST
Where
Oklahoma County, Arcadia Lake
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.650, -97.370

Hail, Lincoln

When
April 7, 11:15 PM CST
Where
Lincoln County, 4 mi WSW of Wellston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.668, -97.126

Hail, Kingfisher

When
April 7, 11:20 PM CST
Where
Kingfisher County, Dover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.980, -97.910

Hail, Lincoln

When
April 7, 11:41 PM CST
Where
Lincoln County, 1 mi SSW of Chandler
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.697, -96.887

Hail, Lincoln

When
April 7, 11:45 PM CST
Where
Lincoln County, 2 mi SSW of Chandler
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.683, -96.894

Hail, Payne

When
April 7, 11:49 PM CST
Where
Payne County, 10 mi W of Perkins
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.980, -97.209

Hail, Payne

When
April 8, 12:09 AM CST
Where
Payne County, 2 mi E of Stillwater
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.120, -97.024

Hail, Payne

When
April 8, 12:34 AM CST
Where
Payne County, 4 mi N of Ripley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.078, -96.900

Hail, Payne

When
April 8, 12:36 AM CST
Where
Payne County, 9 mi W of Perkins
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.980, -97.191

Hail, Payne

When
April 8, 12:37 AM CST
Where
Payne County, 4 mi SSW of Stillwater
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
36.066, -97.087

Thunderstorm Wind, Garfield

When
April 8, 12:50 AM CST
Where
Garfield County, (End)vance Afb Enid
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
36.340, -97.920

Thunderstorm Wind, Garfield

When
April 8, 12:50 AM CST
Where
Garfield County, 3 mi SE of Breckinridge
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.409, -97.692

Hail, Lincoln

When
April 8, 1:06 AM CST
Where
Lincoln County, 2 mi N of Agra
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.929, -96.870

Thunderstorm Wind, Noble

When
April 8, 1:25 AM CST
Where
Noble County, 7 mi SSE of Red Rock
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.366, -97.132

Thunderstorm Wind, Noble

When
April 8, 1:35 AM CST
Where
Noble County, Perry
Measured
70 kt (81 mph) estimated gust
Property damage
$400
Reported by
Newspaper
Coordinates
36.290, -97.290

A trampoline was blown several feet into the trees. Monetary damages were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97605, 97606, 97607, 97608, 97609, 97610, 97611, 97612, 97613, 97614, 97615, 97616, 97617, 97618, 97619, 97620, 97621, 97622, 97624, 97625, 97626, 97627, 97628, 97629, 97630, 97631, 97632, 97633, 97635, 97636, 97634, 97637, 98509.